Format

Send to

Choose Destination
Strahlenther Onkol. 2016 May;192(5):342-8. doi: 10.1007/s00066-016-0950-7. Epub 2016 Feb 23.

Radiation recall dermatitis induced by sorafenib : A case study and review of the literature.

Author information

1
Department of Radiation Oncology, University Hospital Zurich, Rämistrasse 100, 8091, Zurich, Switzerland.
2
Center for Proton Therapy, Paul Scherrer Institute, Villigen PSI, 5232, Villigen, Switzerland.
3
Department of Oncology, University Hospital Zurich, Rämistrasse 100, 8091, Zurich, Switzerland.
4
Department of Clinical Pharmacology and Toxicology, University Hospital and University of Zurich, Rämistrasse 100, 8091, Zurich, Switzerland. stefan.weiler@usz.ch.

Abstract

BACKGROUND:

Radiation recall dermatitis (RRD) is an acute inflammatory reaction confined to previously irradiated skin, mainly subsequent to the administration of certain chemotherapeutics. Here we present a rare case of RRD induced by the oral multikinase inhibitor sorafenib.

CASE REPORT:

A 77-year-old male with hepatocellular carcinoma was irradiated at ten different sites for bone metastases with 20-36 Gray in 5-12 fractions from January to March 2015. Sorafenib 400 mg was administered twice daily from mid-March. One week later the patient presented with fever and erythematous lesions on the right upper arm, mandible, and trunk. All skin symptoms were confined to previously irradiated areas. After RRD was diagnosed by exclusion of other causes and skin biopsy, sorafenib was paused. With the administration of topical corticosteroids and oral antihistamines, the skin reaction subsided within several days. Sorafenib was readministered after 3 weeks, which did not lead to recurrence of RRD but did cause fluctuating fever.

DISCUSSION:

Only four other such cases have been reported in the literature and WHO pharmacovigilance database on individual case safety reports. The current report is the first to show a potential relationship between the severity of sorafenib-induced RRD and radiation dose, histopathological features, and simultaneous acute radiation dermatitis and mucositis.

CONCLUSION:

RRD induced by sorafenib is a rare phenomenon, but should be considered in patients showing erythematous skin lesions 1-2 weeks after initiation of the drug, predominantly in areas where skin has been irradiated with an equivalent dose ≥ 30 Gy. Discontinuation of sorafenib with possible readministration should be evaluated with respect to the clinical situation and severity of reaction.

KEYWORDS:

Chemotherapy; Erythema; Hepatocellular carcinoma; Radiotherapy; Toxicity

PMID:
26907093
DOI:
10.1007/s00066-016-0950-7
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Springer Icon for Zurich Open Access Repository and Archive
Loading ...
Support Center